Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


potassium
Aug 23, 2006

I am currently taking Sustiva and Truvada. Today my bloods were VL <50, CD4 340 17%. My doctor mentioned that he was concerned with the potassiun levels being low and mentioned changing my meds. I just nodded and pretended I knew what he was talking about. Apparently its the Truvada thats causing this. Is there no other way of resolving this like taking a supplement rather than change my meds that I am happy with and what is he likely to change to. What does potassium do anyway and is it that important. All I know is that its in bananas! Your advice greatly appreciated.

Response from Dr. Henry

It would be somewhat unusual for tenofovir to cause an isolated low blood potassium level. I have seen low phosphorous levels more often. If the kidney function is otherwise OK (including amount of protein in the urine) and a patient has a mild low potassium level then often dietary or prescription potassium would be recommended and then response observed. Bananas and orange juice are good sources of dietary potassium. Low levels of potassium (such as < 3.0) can cause heart and other problems. Another common cause of low potassium is use of diuretics for blood pressure or other conditions. KH



Previous
neck masses
Next
Kivexa vs. Truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement